Most Active Stories
- How Tampa Landed the Bollywood Oscars
- Rays Owner: Tampa Ballpark "Attractive"
- New VA Center Gives Active Veterans a Climbing Wall, Aquatic Center, Putting Green
- WATCH: Behind-the-Scenes of Florida Matters at City Hall in St. Pete
- USF St. Pete Club Baseball Lets Students Play for the Love of the Game
WUSF News Staff
Health News Florida
Fri October 5, 2012
8 FL clinics got tainted drug that causes meningitis
So far eight clinics in Florida have been found to have received contaminated drugs that cause a rare fungal meningitis, the state Department of Health announced Friday afternoon.
The clinics and surgery centers include three in Ocala, two in Pensacola, and one each in Palm Beach, Orlando, and Miami.
DOH said the clinics are:
--Florida Pain Clinic, Ocala.
--Interventional Rehab Center, Pensacola.
--Marion Pain Management Center, Ocala.
--North County Surgicenter, Palm Beach.
--Orlando Center for Outpatient Surgery.
--Pain Consultants of West Florida, Pensacola.
--Surgery Center of Ocala.
--Surgical Park Center, Miami.
So far, DOH says, there have been two Florida cases of the meningitis, both from Marion County, both recovering. Nationally, officials at the Centers for Disease Control and Prevention (CDC) say there have been 47 cases reported in seven states, with five deaths.
CDC said on Thursday there was a serious possibility the outbreak would spread, since the contaminated steroids were shipped to 23 states.
The drug in question is Methylprednisolone Acetate, used as an epidural painkiller in outpatient clinics and surgery centers. CDC says the contaminated drugs were produced by New England Compounding Center (NECC) in Lot Nos. 05212012@68, 06292012@26 and 08102012@51.
DOH and the Department of Business and Professional Regulation (DBPR), which regulates drugs in the state, are asking all health professionals and facilities that may have received the drugs to quarantine them so they can be sent back. The Food and Drug Administration recommends that the use of all NECC products be discontinued until their safety can be determined.
DOH says any patients suspected to have been injected with products in the three contaminated lots within the past month should be evaluated immediately for infection. Symptoms include fever, headache and nausea.
--Health News Florida, journalism for a healthy state, is a service of WUSF Public Media. Question? Comment? Contact Editor Carol Gentry at 727-410-3266 or 813-974-8629 or at email@example.com.